Hail, Whiteside
- When
- March 21, 11:33 PM CST
- Where
- Whiteside County, 0.69 mi N of Erie
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -90.080
A trained spotter just north of Erie reported nickel size hail.
Scattered thunderstorms during the evening into the early morning hours of March 22-23, 2011 produced hail and gusty winds. A vigorous short wave trough was moving into the upper Midwest, while a surface low strengthened from Nebraska to southern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered thunderstorms during the evening into the early morning hours of March 22-23, 2011 produced hail and gusty winds. A vigorous short wave trough was moving into the upper Midwest, while a surface low strengthened from Nebraska to southern Minnesota. This pulled a warm front across the region allowing for ample moisture and sufficient instability to trigger severe thunderstorms. There were several penny to nickel size hail reports across eastern Iowa, northwest Illinois and extreme northeast Missouri. Some of the storms also produced wind gusts to near 60 mph. However, no damage was reported. A trained spotter just north of Erie, Illinois in Whiteside county reported nickel size hail. Meanwhile, law enforcement reported penny size hail at Prophetstown, Illinois that lasted for 20 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 21, 2:31 PM CST, 9 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 PM CDT MON MAR 21 2011 .SYNOPSIS... SURFACE STATIONARY FRONT AT 19Z STRETCHED FROM ALONG THE KS/NE BORDER EAST ACROSS NORTHERN MO TO CENTRAL IL. THERE REMAINED QUITE A THERMAL CONTRAST...WITH KANSAS CITY AT 79 DEGREES AND DSM AT 49 UNDER ONLY LEVEL HIGH CLOUD COVER. AN ELEVATED BOUNDARY EXISTED FURTHER NORTH...ROUGHLY JUST SOUTH OF I-80...WHERE A COMPACT ELEVATED STORM PRODUCING SMALL HAIL HAS TRACKED DUE EAST SINCE NOON...AND WAS MOST RECENTLY INDICATED BY DVN 88D DECAYING RAPIDLY SE OF IOWA CITY. OVER THE REST OF THE FORECAST AREA...TEMPERATURES WERE IN THE 50S AND 60S UNDER A THICK HIGH CLOUD LAYER WITH MOSTLY LIGHT E-NE SURFACE WINDS. ALL ATTENTION REMAINS ON THE STRONG UPPER LEVEL SHORTWAVE OVER SOUTHERN CA ROUNDING THE BASE OF THE WEST COAST TROUGH...WHICH WILL EJECT NORTHEAST TONIGHT AND TUE SENDING A CYCLONE AND POSSIBLE SEVERE WEATHER OUTBREAK ACROSS THE PLAINS AND LOCAL FORECAST AREA TUE AS THE RESULTING BOUNDARIES...INSTABILITY AND SHEAR INTERACT WITH GULF MOISTURE. && .SHORT TERM...TONIGHT AND TUESDAY... FOCUS REMAINS ON THUNDERSTORM CHANCES AND SEVERE WEATHER POTENTIAL THROUGHOUT. TONIGHT...THUNDERSTORM INITIATION WILL INITIALLY BE FOCUSED ON THE ELEVATED BOUNDARY SOUTH OF I-80 THAT WILL LIGHT UP AS THE LOW LEVEL JET STRENGTHENS AND FEEDS THE RIBBON OF GULF MOISTURE ANALYZED AT 850 MB FROM CENTRAL TX N-NE ACROSS OK...SE KS AND W CENTRAL MO...NORTHEASTWARD UNDER AN AREA OF STEEP MID LEVEL LAPSE RATES. WILL THUS CONTINUE THE IDEA OF GREATEST THUNDERSTORM CHANCES NORTH OF I-80 AND ESPECIALLY NORTH OF HIGHWAY 30 OVERNIGHT. PROGRESSIVE NATURE OF THE FORCING AND AREA OF STRONGEST UPPER DIFLUENCE SHIFTING NORTH OF THE AREA SHOULD PRECLUDE A WIDESPREAD HEAVY RAIN THREAT...BUT HEAVY DOWNPOURS WILL BE POSSIBLE. AS SEEN TODAY...ISOLATED ELEVATED SUPERCELLS ALONG THE BOUNDARY COMBINED WITH LOW WET BULB ZERO HEIGHTS COULD RESULT IN SOME SMALL HAIL...ESPECIALLY IN THE FAR W AND NW WHERE THE BEST DYNAMICS INTERACT WITH THE BOUNDARY. TUESDAY...MODELS ARE SOMEWHAT SIMILAR TRACKING THE SURFACE LOW NORTHEAST ACROSS NEBRASKA TO FAR NW IA BY LATE AFTERNOON. THE WRF/NAM IS AN OUTLIER AND ITS MORE SOUTHEAST TRACK OF THE TRIPLE POINT INTO SE IA WAS IGNORED. THE LOW WILL PUSH THE WARM FRONT NORTHWARD ACROSS THE FORECAST AREA DURING THE AFTERNOON...UNDER STRONG MID LEVEL AND UPPER LEVEL DIFLUENCE AHEAD OF A 120KT UPPER JET LIFTING NORTHEAST OUT OF THE SOUTHERN PLAINS. WITH DEWPOINTS LIKELY WELL INTO THE 50S AND 60S IN THE WARM SECTOR AND STRONG MOSTLY UNIDIRECTIONAL DEEP SHEAR...THE WARM FRONT WILL INITIALLY BE THE FEATURE TO WATCH WHERE LOCAL BACKING COULD RESULT IN SUPERCELLS WITH RISK OF LARGE HAIL...DAMAGING WIND AND AT POSSIBLE TORNADOES. BOTH THE GFS AND THE ECMWF SUGGEST THIS BOUNDARY REACHING ROUGHLY BETWEEN INTERSTATE 80 AND HIGHWAY 30 BY LATE AFTERNOON. SPC HAS THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR DAY 2. ACTIVE... PROGRESSIVE BOUNDARIES WILL LIMIT THE THREAT OF HEAVY RAINFALL...BUT WILL CONTINUE TO WATCH CLOSELY AS SOILS REMAIN SATURATED OVER ESPECIALLY THE NORTHEAST. HAVE KEPT HIGHS IN THE SOUTH IN THE UPPER 60S TO LOWER 70S...WHILE THE FAR NORTH MAY STRUGGLE TO CLIMB OUT OF THE 40S. ..SHEETS.. .LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... OVERALL...MODEL INITIALIZATION WAS POOR IN REGARDS TO LOW LEVEL MOISTURE. ADDITIONALLY...THE AMOUNT OF SNOW COVER THAT WAS INPUT INTO THE MODELS CONTINUES TO BE OVERSTATED WHEN COMPARED TO GROUND TRUTH. THE PATTERN CHANGE TO FOUR WAVES WILL BE COMPLETED TUESDAY NIGHT. BY WEDNESDAY MORNING LONGWAVE TROFS WILL BE ESTABLISHED AT 40E... 140E...130W...AND 50W WITH A CONTINUED RIDGE OVER THE CENTRAL CONUS. AN ACTIVE STORM TRACK ACROSS THE NORTH PACIFIC WILL BREAK DOWN THE RIDGE AT 170W LATER THIS WEEK AND DE-AMPLIFY THE LONGWAVE PATTERN ACROSS THE PACIFIC. THIS DE-AMPLIFICATION WILL ALLOW THE CENTRAL CONUS RIDGE TO RETROGRADE INTO THE ROCKIES. WATER VAPOR IMAGERY CONTINUES TO SUPPORT JET ENERGY CLOSE TO 200 KNOTS COMING OFF ASIA...SITE RJSM IN NORTHERN JAPAN AT 12Z HAS 170 KNOTS BUT THE JET CORE IS JUST NORTH OF RJSM. BY EARLY NEXT WEEK NEAR ZONAL FLOW WILL BECOME ESTABLISHED ACROSS MUCH OF ASIA AND INTO THE PACIFIC. SUCH A LARGE AREA OF NEAR ZONAL FLOW INDICATES THAT ANOTHER PATTERN CHANGE WILL BE OCCURRING IN EARLY APRIL. THE NET RESULT FOR THE AREA WILL BE A CONTINUATION OF THE ACTIVE WEATHER PATTERN WITH PRECIPITATION ABOVE NORMAL FOR ABOUT THE NEXT 6 DAYS. THE FLOW PATTERN SUPPORTS PROGRESSIVE SHORTWAVES WHICH SHOULD LIMIT THE POTENTIAL FOR HEAVY PRECIPITATION. HOWEVER... MESOSCALE AFFECTS COULD RESULT IN LOCALLY HEAVY RAINFALL. TEMPERATURES ARE EXPECTED TO CONTINUE ABOVE NORMAL THROUGH THE FIRST HALF OF THE WEEK. STRONG JET ENERGY JUST OFF SHORE OF THE WEST COAST IS EXPECTED TO PRODUCE A STRONG STORM SYSTEM OVER THE EASTERN CONUS LATER THIS WEEK. ENSEMBLE MEMBERS SHOW THE NAO STRONGLY CLUSTERED AND TURNING NEGATIVE LATE THIS WEEK THROUGH THE END OF THE MONTH SUGGESTING AN INTRUSION OF COLD AIR WITH TEMPERATURES AVERAGING BELOW NORMAL STARTING LATE THIS WEEK. THE MODELS SOLUTIONS ARE HIGHLY VARIED ESPECIALLY THE FURTHER OUT IN TIME. THIS VARIABILITY IS TRACEABLE TO THE PATTERN CHANGE... INDIVIDUAL MODEL PHYSICS...AND HOW EACH IS HANDLING THE RESPECTIVE ENERGY IN THE NORTHERN/SOUTHERN STREAMS. THE KEY TO WHAT WILL HAPPEN LATE TUES AFTERNOON/EVENING WILL BE WHERE THE CONVECTION FIRES. THE WARM FRONT WILL BE ACTIVE AND IS PROBABLY THE BEST CHC IF SEVERE OCCURS IN THE CWFA. THE OTHER POSSIBILITY WOULD BE FOR SOMETHING TO FIRE IN THE WARM SECTOR WELL AHEAD OF THE COLD FRONT ON A FEATURE THAT THE MODELS ARE NOT YET IDENTIFYING. REGARDLESS...STORMS WILL BE SEEN TUESDAY EVENING WITH A REASONABLE CHC THEY WILL BE SEVERE. AFTER DIURNAL HEATING IS LOST AND THE COLD FRONT SWEEPS THROUGH LATER TUESDAY NIGHT...ONLY SHOWERS SHOULD BE SEEN BUT A COUPLE OF TSRA COULD LINGER PAST MIDNIGHT. WED/WED NIGHT CAA TAKES OVER ACROSS THE AREA WITH DIFLUENCE ALOFT AND CYCLONIC CURVATURE. LAPSE RATES DO STEEPEN DURING THE DAY SO SHRA SHOULD BE SEEN ACROSS THE AREA AND INTO THE EVENING. AS THE INVERTED TROF WORKS IT WAY INTO THE CWFA LATE WED NIGHT THE PRECIP WILL MIX WITH AND PROBABLY CHANGE OVER TO ALL SNOW. THE KEY WILL BE THE AMOUNT OF EVAPORATIVE COOLING THAT CAN OCCUR. REGARDLESS...ANY SNOW ACCUMULATIONS WILL RANGE FROM A TRACE TO A DUSTING AT BEST. THURSDAY/THURSDAY EVENING LOOKS DRY AS CANADIAN HIGH PRESSURE MOVES ACROSS THE AREA. LATER THURSDAY NIGHT INTO FRIDAY THINGS GET MORE INTERESTING. LATE THURS NIGHT/FRIDAY ANOTHER SYSTEM PASSES CLOSE TO THE AREA. THE MODELS ARE GREATLY VARIED IN SOLUTIONS WITH THE GEM/GFS BEING THE FURTHEST NORTH/EAST WHILE THE ECMWF/UKMET ARE FURTHER SOUTH. THE INTERNALS OF ALL THE MODELS SHOW AN UPPER LEVEL FRONT CLOSER TO THE AREA WITH GOOD FORCING AND LOWERING CONDENSATION PRESSURE DEFICITS. IF THE DRY LOW LEVEL EASTERLY/NORTHEAST FLOW IS DEEP ENOUGH THERE MAY BE NOTHING MORE THAN VIRGA. HOWEVER...SINCE THE FORCING IS SO STRONG IT MAY OVERCOME THE DRY AIR IF THE MOISTURE TRANSPORT IS STRONG ENOUGH. THUS WILL GO WITH SCHC/CHC POPS WITH A RASN MIX THAT COULD GO BRIEFLY TO SNOW PRIOR TO SUNRISE. SAID RASN MIX WILL CONTINUE INTO FRIDAY MORNING BEFORE TURNING INTO A COLD RAIN. FRIDAY NIGHT ON THE MODELS BECOME QUITE VARIED ON WHAT WILL HAPPEN. THE KEY APPEARS TO BE HOW STRONG THE DEEPENING UPPER LOW OVER EASTERN CANADA BECOMES AND WHETHER THERE IS ANY PHASING BETWEEN THE NORTHERN AND SOUTHERN STREAMS. THE FCST IS CURRENTLY BIASED TOWARD THE GFS/ECMWF WHICH ARE FURTHER NORTH THAN THE GEM/UKMET. GIVEN THE EXTREMELY LOW AMPLITUDE OF THE LONGWAVE PATTERN ACROSS MUCH OF THE HEMISPHERE...HAVE OPTED TO BROAD BRUSH THE FRIDAY NIGHT THROUGH SUNDAY NIGHT PERIOD WITH SCHC/CHC POPS. THE WAVE ARRIVING LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT DOES LOOK RESPECTABLE GIVEN HOW THE MODELS CURRENTLY DEPICT IT. MONDAY CURRENTLY LOOKS DRY. ..08.. && .AVIATION... FORECAST REMAINS RATHER CHALLENGING...WITH A LOW CONFIDENCE LEVEL IN DETERMINING PERIODS OF MOST FAVORABLE FOR THUNDERSTORM CHANCES TONIGHT THROUGH EARLY TUESDAY. VFR CONDITIONS WILL GRADUALLY GIVE WAY TO AT LEAST MVFR CIGS AND VISIBILITIES AFTER DARK THIS EVENING DUE TO THE COOL...MOIST AIRMASS IN PLACE NORTH OF THE WARM FRONT. THE BEST THUNDERSTORM CHANCES APPEAR TO BE FROM CID...MLI AND NORTH TO DBQ BY LATE EVENING...AND HAVE GONE OUT WITH TEMPO GROUPS FOR TSRA AT THESE SITES ROUGHLY FROM 03Z TO 07Z. BEYOND...HAVE A BROADBRUSH FORECAST USING VC FOR SHOWERS AND THUNDERSTORMS WITH GREATEST CONFIDENCE OF IFR CIGS AND CID AND DBQ THROUGH TUE MORNING. FOR NOW...THE BRL LOOKS LEAST LIKELY TO BE AFFECTED BY THUNDERSTORMS OR LOW CIGS OVERNIGHT...BUT WILL THEN LIKELY BECOME MORE ACTIVE WITH THUNDERSTORM CHANCES INCREASING DURING THE DAY TUESDAY. ..SHEETS.. && .HYDROLOGY... A SIGNIFICANT PORTION OF THE SNOW COVER THAT WAS IN PLACE ACROSS SOUTHERN MINNESOTA...WEST CENTRAL AND SOUTHERN WISCONSIN HAS MELTED DUE TO THE WARMER TEMPERATURES SINCE THE MIDDLE OF LAST WEEK. RECENT RIVER LEVEL OBSERVATIONS SHOW RISES HAVE BEGUN IN RESPONSE TO SOME OF THIS SNOW MELT...AS IT BEGINS TO MAKE ITS WAY DOWNSTREAM. THE LATEST RIVER MODEL INDICATIONS SHOW THE MISSISSIPPI RIVER LEVELS TO RISE ABOVE FLOOD STAGE GENERALLY IN THE MARCH 25TH TO MARCH 31ST TIMEFRAME. THIS TIMEFRAME APPLIES GENERALLY FROM NORTH TO SOUTH ALONG THE MISSISSIPPI RIVER...FROM DUBUQUE DOWNSTREAM TO GREGORY LANDING. THE TIMING FOR A RISE ABOVE FLOOD STAGE WILL BE GREATLY INFLUENCED BY PRECIPITATION IN THE COMING DAYS...AS WELL AS TEMPERATURES AND HOW QUICKLY THE WATER FROM THE MELTED SNOW MAKES ITS WAY INTO THE MAINSTEM MISSISSIPPI RIVER. THE RISE ABOVE FLOOD STAGE COULD OCCUR SOONER IF HEAVY PRECIPITATION OCCURS FROM EASTERN IOWA AND NORTHWESTERN ILLINOIS AND TO THE NORTH. THE RISE ABOVE FLOOD STAGE COULD OCCUR TOWARD THE LATTER PORTION OF THE MARCH 25TH TO MARCH 31ST TIMEFRAME IF PRECIPITATION AMOUNTS ARE LIGHT TO MODERATE...AND COLDER TEMPERATURES ACT TO SLOW THE MOVEMENT OF THE MELTED SNOW. ..STOFLET.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/08/STOFLET
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 421 PM CDT MON MAR 21 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 421 PM CDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA TONIGHT... ESPECIALLY NORTH OF INTERSTATE 80. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA TUESDAY AFTERNOON AND EVENING AS A LOW PRESSURE SYSTEM MOVES ACROSS WESTERN AND CENTRAL IOWA. IF ENOUGH HEATING CAN OCCUR DURING THE DAY TO DRIVE TEMPERATURES WELL UP INTO THE 60S AND 70S...THERE WILL BE A GOOD CHANCE FOR SOME SEVERE THUNDERSTORMS. CURRENT INDICATIONS SUGGEST THIS SEVERE WEATHER POTENTIAL WILL BE MAXIMIZED MAINLY ALONG AND SOUTH OF A FRONTAL ZONE WHICH IS LIKELY TO BE LOCATED FROM NEAR CEDAR RAPIDS...TO EAST OF THE QUAD CITIES AREA BY LATE TUESDAY AFTERNOON. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL ALL BE POSSIBLE. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER TUESDAY AFTERNOON AND EVENING. SEVERAL ROUNDS OF RAINFALL THIS WEEK MAY PUSH SOME AREA TRIBUTARY RIVERS NEAR OR ABOVE FLOOD STAGE. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. RECENT MAINSTEM MISSISSIPPI RIVER LEVEL OBSERVATIONS SHOW RISES HAVE BEGUN IN RESPONSE TO SNOW MELT ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL AND SOUTHERN WISCONSIN. THE LATEST RIVER MODEL INDICATIONS SHOW THE MAINSTEM MISSISSIPPI RIVER LEVELS TO RISE ABOVE FLOOD STAGE GENERALLY IN THE MARCH 25TH TO MARCH 31ST TIME FRAME. THIS TIME FRAME APPLIES GENERALLY FROM NORTH TO SOUTH ALONG THE MISSISSIPPI RIVER...FROM DUBUQUE DOWNSTREAM TO GREGORY LANDING. THE TIMING FOR A RISE ABOVE FLOOD STAGE WILL BE GREATLY INFLUENCED BY PRECIPITATION IN THE COMING DAYS...AS WELL AS TEMPERATURES AND HOW QUICKLY THE WATER FROM THE MELTED SNOW MAKES ITS WAY INTO THE MAINSTEM MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BUT SPOTTER ACTIVATION IS LIKELY TUESDAY AFTERNOON AND EVENING. 05/12/STOFLET
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 PM CDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL 2 WNW FREEPORT 42.30N 89.67W
03/21/2011 E0.25 INCH STEPHENSON IL TRAINED SPOTTER
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 PM CDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL WALCOTT 41.59N 90.78W
03/21/2011 E0.25 INCH SCOTT IA TRAINED SPOTTER
&&
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1131 PM CDT MON MAR 21 2011
IAZ040-041-220530-
BUCHANAN-DELAWARE-
1131 PM CDT MON MAR 21 2011
...STRONG THUNDERSTORM WITH PENNY SIZE HAIL MOVING ACROSS THE
REGION...
AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF HAZLETON...OR 11 MILES WEST OF
OELWEIN...MOVING EAST AT 30 MPH.
* THE THUNDERSTORM WILL BE NEAR...
HAZLETON AROUND 1150 PM CDT...
AURORA AROUND 1205 AM CDT...
6 MILES NORTH OF LAMONT AROUND 1215 AM CDT...
8 MILES NORTH OF DUNDEE AROUND 1225 AM CDT...
UP TO PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND A
BRIEF HEAVY RAIN...CAN BE EXPECTED WITH THIS STORM.
LAT...LON 4263 9123 4262 9124 4247 9123 4246 9207
4247 9209 4264 9209 4264 9208 4265 9124
TIME...MOT...LOC 0430Z 262DEG 25KT 4265 9208
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 PM CDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM HAIL STERLING 41.80N 89.69W
03/21/2011 E0.25 INCH WHITESIDE IL TRAINED SPOTTER
MODERATE TO HEAVY RAIN
&&
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 AM CDT TUE MAR 22 2011
ILZ009-220630-
WHITESIDE-
1230 AM CDT TUE MAR 22 2011
...STRONG THUNDERSTORM WITH SMALL HAIL AND TORRENTIAL RAIN...
AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PROPHETSTOWN...OR 11 MILES SOUTH OF
MORRISON...MOVING EAST AT 40 MPH.
* THE THUNDERSTORM WILL BE NEAR...
TAMPICO AROUND 1240 AM CDT...
DEER GROVE AND 6 MILES SOUTH OF ROCK FALLS AROUND 1250 AM CDT...
HAIL UP TO THE SIZE OF NICKELS...FREQUENT CLOUD TO GROUND
LIGHTNING... AND TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THIS
STORM. THE VERY HEAVY RAIN WILL GREATLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.
LAT...LON 4159 8963 4158 8978 4159 9009 4172 9009
4179 8963
TIME...MOT...LOC 0528Z 263DEG 33KT 4166 8996PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 AM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM HAIL ERIE 41.66N 90.08W
03/22/2011 E0.88 INCH WHITESIDE IL TRAINED SPOTTER
&&
LEThe Quad Cities radar (KDVN), 42 km away, was scanning. The volume nearest the first event began at 05:33 UTC.
2 hail. Local standard time, as filed.
A trained spotter just north of Erie reported nickel size hail.
Law enforcement reported penny size hail at Prophetstown that lasted for 20 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287209, 287214.